California, 2024Flash Flooding and Debris Flows in California, August 11, 2024
August 11, 2024 · NWS SGX · 10 events in 2 counties and zones
A monsoon surge occurred on Sunday August 11, 2024. Numerous strong to severe thunderstorms erupted across the San Diego mountains and into the Riverside County mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A monsoon surge occurred on Sunday August 11, 2024. Numerous strong to severe thunderstorms erupted across the San Diego mountains and into the Riverside County mountains. Thunderstorms produced hail, wind gusts and rainfall rates of 1 inch in 60 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 11, 8:35 AM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 11, 8:35 AM PST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
935 AM PDT Sun Aug 11 2024
.SYNOPSIS...
Slightly cooler today with continued chances of thunderstorms
over the mountains and deserts. Lower thunderstorm chances on
Monday with any activity limited to the mountains and southern
deserts. Drier with near normal temperatures Tuesday through the
end of the week. Patchy low clouds and fog will gradually increase
for the coastal areas each night and morning.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Coastal low clouds never made their presence felt over land this
morning, probably discouraged by the easterly flow aloft from our
inverted trough aloft. This trough continues to bring in
monsoonal moisture today and chances of thunderstorms for
mountains and deserts. It looks quite unstable and humid, so we
should get at least several decent storms this afternoon and early
evening. Any storm would produce frequent lightning and could
produce flash flooding and strong, gusty winds. Elsewhere it
should be mostly sunny with a hampered marine layer. A coastal
eddy today should help repair the marine layer, so coastal low
clouds should make an earlier comeback late today and tonight.
Temperatures will start to moderate today from those highs
yesterday. The potential temp rise is literally dampened by the
low level moisture intrusion this morning. So not so hot, but more
muggy. The inverted trough overhead today will fade as a low
pressure trough off the Pac northwest coast will amplify over the
next couple days. This will effectively sweep away the monsoonal
moisture, but enough residual moisture and instability remain
over southeastern mountain/desert portions of our area for a
slight chance of tstorms Monday afternoon. The amplifying trough
to the north will help rebuild the marine layer and boost winds
through mountain gaps into deserts during the afternoons and
evenings. Temps will settle down to around normal. Coastal clouds
will become more uniform, extensive and longer lasting, but still
restrained to nights and mornings. Expect these seasonal and dry
conditions to remain with very little day to day variation this
entire week.
&&
.AVIATION...
111530Z...Coast/Valleys...Mostly clear skies with some FEW-SCT
clouds near 20K ft MSL. Low clouds based near 700-1100 ft MSL
offshore with tops near 1200 FT MSL locally impacting coastal areas
with local VIS 3-5 miles. ISO TSRA drifting into foothills and
adjacent valleys west of the mountains this afternoon with the
highest chance in SD County.
Low cloud coverage confidence higher (50-70%) in cigs reaching
coastal TAF sites later tonight, mainly after 06Z Mon based near
1000 ft MSL with tops to near 1500 ft MSL.
Mountains/Deserts...SCT-BKN clouds with bases around 10,000 ft MSL
develop after 16Z, followed by scattered TSRA between 19Z Sunday and
03Z Monday. Gusty and erratic winds possible near storms as well as
MOD UDDFS.
&&
.MARINE...
No hazardous marine conditions are expected through Wednesday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.
&&
PUBLIC...MM
AVIATION/MARINE...Small
In the hours before
Local storm report, Aug 11, 11:14 AM PST, 46 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1214 PM PDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM Hail 5 W Pine Valley 32.83N 116.61W
08/11/2024 M0.50 Inch San Diego CA Trained Spotter
Weather spotter reported slightly larger
than pea sized hail and heavy rain, no wind,
along I-8.
&&
AOTSpecial weather statement, Aug 11, 11:36 AM PST, 24 minutes before
Special Weather Statement
National Weather Service San Diego CA
1236 PM PDT Sun Aug 11 2024
CAZ048-050-056-058-061-062-065-112015-
San Diego County Mountains CA-San Diego County Deserts CA-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
Coachella Valley CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-San Diego County Inland Valleys CA-
1236 PM PDT Sun Aug 11 2024
...STRONG THUNDERSTORMS WILL IMPACT RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES THROUGH 115 PM PDT...
At 1233 PM PDT, NWS doppler radar was tracking a cluster of strong
thunderstorms over Warner Springs, or 15 miles south of Anza
northward to near Idyllwild in the Riverside County mountains. These
storms were nearly stationary. Thunderstorms will continue to develop
through 3 pm and isolated storms will havey heavy rainfall.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southeastern Palm Springs, Idyllwild-Pine Cove, Hwy 78 Between Banner
And S2, Anza, Julian, Mt San Jacinto State Park, Hwy 243 Between
Banning And Idyllwild, Cuyamaca Rancho State Park, Ranchita, Hwy 79
Between Oak Grove And Aguanga, Mountain Center, Hwy 79 Between Warner
Springs And Oak Grove, Hwy 79 Between Santa Ysabel And Warner
Springs, Lake Henshaw, Borrego Palm Canyon, Hwy 74 Between Anza And
Palm Desert, S7 - East Grade Rd, Warner Springs, Lake Cuyamaca, and
Hwy 79 Between Julian And Lake Cuyamaca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3294 11652 3330 11683 3390 11676 3353 11622
3340 11642
TIME...MOT...LOC 1933Z 077DEG 1KT 3333 11666
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TardySpecial weather statement, Aug 11, 11:41 AM PST, 19 minutes before
Special Weather Statement
National Weather Service San Diego CA
1241 PM PDT Sun Aug 11 2024
CAZ050-058-062-112030-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Inland Valleys CA-
1241 PM PDT Sun Aug 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN DIEGO COUNTY
THROUGH 130 PM PDT...
At 1239 PM PDT, NWS doppler radar detected a strong thunderstorm
south of I-8. Earlier trained weather spotters reported hail.
A new strong thunderstorm over Potrero, or 8 miles southwest of I-8
between Pine Valley and Boulevard and near Campo. This thunderstorm
was nearly stationary or drifting southwest.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alpine, Mount Laguna, I-8 Between Pine Valley And Boulevard, Pine
Valley, Lake Morena, Potrero, Campo, Descanso, Skye Valley, La Posta
Indian Reservation, Barrett Lake, Tecate, Japatul Valley, Guatay,
Campo Indian Reservation, Dulzura, and Jamul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3257 11673 3283 11670 3291 11636 3260 11638
TIME...MOT...LOC 1939Z 057DEG 2KT 3265 11658
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TardyEvent by event
2 hail, 2 heavy rain, 2 thunderstorm wind, 2 debris flow, 2 flash flood. Local standard time, as filed.
Hail, San Diego
- When
- August 11, 12:00 PM PST to 1:00 PM PST
- Where
- San Diego County, 2.21 mi SSW of Guatay to 0.72 mi E of Pine Vly
- Measured
- 0.5 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.823, -116.570
Trained spotter and meteorologist reported half inch sized hail from thunderstorm along I-8 in Pine Valley near 3500 feet MSL.
Heavy Rain, Riverside
- When
- August 11, 12:12 PM PST to 1:00 PM PST
- Where
- Riverside County, 0.42 mi NNE of Mountain Center to 0.44 mi ENE of Mountain Center
- Reported by
- Mesonet
- Coordinates
- 33.706, -116.728
Mountain Center recorded 0.81 inches in 1 hour from thunderstorm. GW0998.|Temperature fell from 86 to 65F.
Thunderstorm Wind, San Diego
- When
- August 11, 12:20 PM PST to 2:00 PM PST
- Where
- San Diego County, 0.99 mi W of Whispering Pines to 2.33 mi SW of Banner
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 33.081, -116.617
Thunderstorm wind gusts at Hoskings Ranch SDGE weather station. Also 1.25 inches rainfall at VCNC1 station. Persistent thunderstorms for up to 2 inches.
Heavy Rain, San Diego
- When
- August 11, 2:00 PM PST to 6:00 PM PST
- Where
- San Diego County, 0.23 mi SE of Banner to 6.19 mi N of Mt Laguna Afs
- Reported by
- Mesonet
- Coordinates
- 33.067, -116.548
Rainfall of 2.54 inches in about 2 hours was recorded at the Mason Valley mesonet along S2 highway in the San Diego Deserts. Radar estimates as high as 3.50 inches.
Hail, San Diego
- When
- August 11, 2:00 PM PST to 3:00 PM PST
- Where
- San Diego County, 0.96 mi W of Whispering Pines to 1.26 mi S of Julian
- Measured
- 0.5 in hail
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.080, -116.617
NWS storm survey on August 12 showed leaves and debris along SR 78 at the entrance of Julian. The town of Julian live camera recorded hail for about 30 minutes. Hail was observed at 0.25 to 0.50 inch diameter.
Debris Flow, San Diego
- When
- August 11, 2:00 PM PST to 5:00 PM PST
- Where
- San Diego County, 7.37 mi E of Banner to 5.86 mi N of Agua Caliente Spgs
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.058, -116.424
NWS storm survey found several low water crossings on S2 highway with mud and debris including along the shoulders with erosion. Required the San Diego County crews to moved and plow mud and debris on the highway. Survey was Monday August 12.
Debris Flow, San Diego
- When
- August 11, 2:00 PM PST to 4:30 PM PST
- Where
- San Diego County, 0.65 mi WSW of Pine Vly to 1.19 mi NE of Pine Vly
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 32.816, -116.530
Debris flow, rocks and flooding reported from Sunrise Highway to Kitchen Creek. Thunderstorms persisted in this area.
Thunderstorm Wind, San Diego
- When
- August 11, 2:25 PM PST to 3:00 PM PST
- Where
- San Diego County, 72.75 mi S of Morongo Lodge to 80.95 mi S of Morongo Lodge
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 32.997, -116.605
Lucky Five SDGE weather station recorded a thunderstorm wind gust of 43 mph at 240 pm August 11, 2024.
Flash Flood, San Diego
- When
- August 11, 3:00 PM PST to 5:00 PM PST
- Where
- San Diego County, 11.72 mi SE of Ocotillo Wells to 12.95 mi SE of Ocotillo Wells
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.025, -115.993
Anza Borrego State Park reported, video taped and photographs flash flooding from Fish Creek and across Split Mountain Road. Runoff caused damage to paved road. NWS Kineros modeling predicted 4 to 5 feet water levels at the exit of Fish Creek canyons before Split mountain road on the San Diego County side.
Flash Flood, San Diego
- When
- August 11, 4:00 PM PST to 6:00 PM PST
- Where
- San Diego County, 6.26 mi E of Banner to 6.88 mi NNW of Agua Caliente Spgs
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 33.065, -116.442
San Diego department of Public Works reported mud flows and flash flooding on the Great Southern Overland Stage route S2 and Vallecito Wash crossings. 2.54 inches of rain was recorded. Public Works also provided photos of the flooding and NWS did a storm survey the next day.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20242 deaths · 1 event
- Excessive Heat and Heat in Oklahoma, August 11 to 16, 2024202 events
- Rip Current in New York, August 11, 20241 death · 1 event
- Rip Current in Puerto Rico, August 11, 20241 death · 1 event
- Flash Flooding and Flood in Oklahoma, August 11, 2024$335,000 · 61 kt wind · 24 events
- Flash Flood in Washington, August 11 to 12, 2024$103,000 · 1 event
- Hail and Damaging Winds in New York, August 11, 2024$22,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Texas, August 11 to 16, 202424 events
- Tornado and Hail in Colorado, August 11, 20243 in hail · 14 events
- Hail and Damaging Winds in Kansas, August 11, 20242 in hail · 12 events
- Damaging Winds in New York, August 11, 2024$14,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 11, 2024$1,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214390, 1214455, 1214453, 1214388, 1214391, 1214392, 1214419, 1214389, 1214421, 1214385.